Missouri, 2016

Hail in Missouri, March 15, 2016

March 15, 2016 · NWS LSX · 1 event in 1 county or zone

Isolated severe storms developed over northeast Missouri. Some of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated severe storms developed over northeast Missouri. Some of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 15, 3:01 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 15, 3:01 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAINT LOUIS MO
401 PM CDT TUE MAR 15 2016

.SHORT TERM:  (Through Late Tonight)
Issued at 359 PM CDT Tue Mar 15 2016

Not a lot of change from the earlier update. Main focus continues to
be TSRA chances and severe threat for the rest of this afternoon and
into early evening. Have just sent a TOR watch for the nrn third of
the CWA. It appears development may be delayed from initial thinking,
but still anticipate isod supercells capable of large hail and
tornadoes as the primary threat.

SHRA are expected to linger into the evening well behind the sfc
low. These SHRA shud dissipate/move out of the region by Midnight as
the low continues to pull newd out of the area.

Colder air and gusty winds will filter in behind the system
overnight.

Tilly

.LONG TERM:  (Wednesday through Next Tuesday)
Issued at 359 PM CDT Tue Mar 15 2016

Windy conditions can be expected on Wednesday across northeast MO
and west central IL due to a tight surface pressure gradient south
of the deep surface low over WI.  Issued a wind advisory across
parts of this area for Wednesday into early Wednesday evening.  A
quick moving shortwave will bring mid-high level cloudiness to the
area Wednesday afternoon and evening. The NAM model generates a band
of light QPF across central MO and southwest IL Wednesday evening
ahead of this feature. The low levels look quite dry so thinking is
just some sprinkles from mid level clouds. The general trend should
be gradually cooler temperatures, particularly by Thursday night and
Friday as a cold front drops southeastward through the area, going
to more normal values. The chance of measureable precipitation will
return Friday as a mid-upper level trough drops southeastward from
the northern Plains into MO.  The chance of precipitation will
continue through much of the weekend as the upper level trough/low
moves slowly southeastward through IA, northern MO and northern IL.
The precipitation should be on the light side.  Temperatures may be
cold enough for a little light snow late Friday night into early
Saturday morning.  The precipitation should shift east of the
forecast area by Sunday or Sunday night as the upper level
low/trough shifts east of the region and a surface ridge moves
eastward into the area. A warming trend will begin on Monday as the
upper level heights rise, and southerly surface or low level flow
returns as the ridge shifts east of the region, while surface
troughing develops in the lee of the Rockies. There may be some
precipitation due to low-mid level warm air advection early next
week, but will leave the forecast dry for now.

GKS

&&

.AVIATION:  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 629 AM CDT Tue Mar 15 2016

Surface low progged to move northeast across Missouri and into
Illinois late this afternoon. Scattered thunderstorms are expected
to develop ahead of this feature in northeast Missouri and move
into central Illinois this evening. KUIN only TAF that has VCTS.
Otherwise a gusty west wind is expected in the wake of the low
pressure system tonight.

Specifics for KSTL:
VFR conditions are expected with only a slight chance of
thunderstorms late this afternoon. Confidence and coverage too low
to include in forecast. South wind today will become west tonight
and increase in the wake of the storm system.

CVKING

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     47  67  41  64 /  20  10  10   5
Quincy          43  61  38  56 /  60  10   5  10
Columbia        41  65  39  62 /  30  10  10   5
Jefferson City  42  65  40  63 /  30  10  10   5
Salem           46  65  41  60 /  30  10  10  10
Farmington      45  67  40  63 /   5   5  10   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...Wind Advisory from 7 AM to 8 PM CDT Wednesday FOR Knox MO-Lewis
     MO.

IL...Wind Advisory from 7 AM to 8 PM CDT Wednesday FOR Adams IL-Brown
     IL-Greene IL-Macoupin IL-Montgomery IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Mar 15, 3:14 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
414 PM CDT TUE MAR 15 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
414 PM CDT TUE MAR 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST INTO CENTRAL
MISSOURI AND WEST CENTRAL ILLINOIS THIS EVENING. THESE STORMS
WILL BE FAST MOVING AND SOME WILL LIKELY BE SEVERE WITH DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A WIND ADVISORY ACROSS PARTS OF NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS WEDNESDAY INTO EARLY WEDNESDAY EVENING WITH
VERY STRONG AND GUSTY WINDS EXPECTED.

THERE IS HEIGHTENED FIRE DANGER BOTH WEDNESDAY AFTERNOON AND
THURSDAY AFTERNOON ACROSS MUCH OF THE AREA...DUE TO LOW RELATIVE
HUMIDITY VALUES...ANTICIPATED DRY FUELS...AND GUSTY WEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO THE
NATIONAL WEATHER SERVICE.

GKS

The radar

The St Louis radar (KLSX), 190 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lewis

When
March 15, 4:11 PM CST to 4:20 PM CST
Where
Lewis County, La Belle to 9 mi NE of La Belle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.120, -91.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622108.